Kansas, 2008Damaging Winds in Kansas, May 6, 2008
May 6, 2008 · NWS GID · 2 events in 1 county or zone
A strong cold front passing through the Central Plains provided a focus for strong to severe thunderstorm development during the evening hours on May 6th. Thunderstorms forming along this front developed into a squall line, which had a slow southeast progression.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passing through the Central Plains provided a focus for strong to severe thunderstorm development during the evening hours on May 6th. Thunderstorms forming along this front developed into a squall line, which had a slow southeast progression. These storms produced winds up to 60 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 4:48 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, May 6, 4:48 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT TUE MAY 6 2008
.AVIATION...00Z TAF. THUNDERSTORMS SET TO MOVE INTO THE KGRI AREA
BY MID EVENING...BRINGING GUSTY WINDS AND FREQUENT MVFR CIGS AND
VSBYS. THOSE STORMS WILL BE IN THE AREA FOR QUITE AWHILE AND LIKELY
LINGER THROUGH AT LEAST MIDNIGHT. EVENTUALLY NORTHWEST WINDS WILL
TAKE OVER AFTER MIDNIGHT...AS A FRONT/WIND SHIFT MOVES THROUGH
AND SWEEPS THE STORMS SOUTH. MVFR CIGS WILL LIKELY HANG ON WITH
STRATUS IN THE WAKE OF THE FRONT...BUT THOSE CLOUDS MAY BREAK SOME
IN THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 258 PM CDT TUE MAY 6 2008/
SHORT TERM...THE MAIN ISSUE IS SEVERE WEATHER POTENTIAL TONIGHT.
SCATTERED THUNDERSTORMS CONTINUE TO RUMBLE AND ARE BEGINNING TO
INCREASE IN COVERAGE JUST NORTH OF THE CWFA. THIS IS ALONG CONVERGENCE
ZONE OF OUTFLOW FROM SD/NE BORDER STORMS. OVER THE GID CWFA...MODERATE
INSTABILITY WITH DECREASING CIN HAS DEVELOPING. INITIAL WIND SHIFT
IN WESTERN NEBRASKA WILL BE A FOCUS FOR THUNDERSTORMS AS UPPER
LEVEL ENERGY MOVES ACROSS THE NORTHERN PLAINS.
MODELS SEEM TO BE IN BETTER AGREEMENT WITH THE IDEA THAT FAIRLY
WIDESPREAD CONVECTION THIS EVENING WILL ORGANIZE AND MOVE ACROSS
THE AREA. THE MAIN AREA OF RAIN/STORMS SHOULD BE SOUTHEAST OF MOST
OF THE CWFA BY EARLY WEDNESDAY MORNING. SHEAR PARAMETER ARE AT THE
LOW END AT THIS POINT...BUT FORECAST TO IMPROVE INTO EARLY
EVENING. SPC JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THE
NORTHERN CWFA...WITH THE SOUTHERN CWFA LIKELY IN THE ACT LATE IN
THE EVENING AS THESE STORMS SLIP SOUTH AND 40+ KT LOW LEVEL JET
KICKS IN. HAVE INCREASED RAIN CHANCES ALL AREAS...KEPT THE SEVERE
MENTION...AND THEN TAPERED THE RAIN/STORMS OFF FROM NORTHWEST TO
SOUTHEAST OVERNIGHT. EXPECT SEVERAL REPORTS OF LARGE HAIL AND SOME
DAMAGING WINDS FROM THESE PULSE TYPE SEVERE THUNDERSTORMS TONIGHT.
MUCH COOLER WEDNESDAY WITH COLD ADVECTION AND PLENTY OF CLOUDS. CLOUDS
MY BREAK UP LATE IN THE DAY PROVIDING SOME SUNSHINE...BUT TEMPERATURES
IN THE 60S SEEM MOST REASONABLE.
LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES
WITH PRECIPITATION CHANCES AS PROGRESSIVE PATTERN CONTINUES.
EXTENDED PERIOD STARTS OFF DRY...AS THE CWA SITS UNDER WEAK UPPER
LEVEL SHORTWAVE RIDGING...BETWEEN ONE SYSTEM PASSING ACROSS THE
SOUTHERN PLAINS AND ANOTHER APPROACHING FROM THE WEST. THIS DOES
NOT LAST LONG...AS THIS NEXT SHORTWAVE TROUGH BRINGS ANOTHER CHANCE
FOR PRECIPITATION STARTING IN THE AFTERNOON. AHEAD OF THIS TROUGH
AT THE SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER WESTERN
NE/KS...BUT DOES NOT GET A CHANCE TO TRANSPORT MUCH WARM AIR OR
MOISTURE NORTH INTO THE AREA. A FEW THUNDERSTORMS MAY DEVELOP ALONG
THE SURFACE FRONT DURING THE LATE AFTERNOON HOURS...BUT THE BEST
CHANCE WILL COME LATE EVENING/OVERNIGHT AS THE MAIN UPPER LEVEL
TROUGH/MID LEVEL CLOSED LOW PASSES. THOUGH THE MAIN FORCING PASSES
TO OUR NORTH ACROSS SD...MODELS IN GOOD AGREEMENT WITH A SECOND AREA
OF PRECIP DEVELOPING FURTHER SOUTH ACROSS OUR CWA ASSOCIATED WITH A
WEAKER WAVE AND THE NOSE OF THE LOW LEVEL JET.
THIS SYSTEM QUICKLY MOVES OFF TO THE EAST...AND LEFT THE DAYTIME
HOURS ON FRIDAY DRY. CONFIDENCE IS NOT HIGH...AS THERE ARE TIMING
DIFFERENCES BETWEEN MODELS...WITH THE ECMWF SLOWER AND CARRYING
PRECIP ON WELL INTO FRIDAY. AGAIN DRY CONDITIONS WOULD BE
SHORTLIVED...AS YET ANOTHER UPPER LEVEL SHORTWAVE MOVES INTO THE
AREA. NOTHING SIGNIFICANTLY DIFFERENT ABOUT THIS SYSTEM COMPARED TO
THE PREVIOUS...WITH THE UPPER LEVEL TROUGH PUSHING A SURFACE
LOW/FRONT THROUGH. WITH THE QUICK TIMING OF THESE SYSTEMS...THERE
IS LITTLE CHANCE TO PULL SIGNIFICANT AMOUNTS OF MOISTURE NORTH...SO
NOT EXPECTING HIGH QPF EVENTS. KEPT POPS IN STARTING FRIDAY NIGHT
AND LASTING THROUGH SATURDAY NIGHT...WITH BEST CHANCES LOOKING TO BE
DURING THE DAYTIME HOURS ON SAT.
CWA FINALLY GETS A CHANCE TO DRY OUT SUNDAY AND MONDAY...AS A MORE
STOUT UPPER LEVEL RIDGE BUILDS ACROSS THE WEST AND SURFACE HIGH
PRESSURE SETTLES IN ACROSS THE PLAINS. ANOTHER CHANCE FOR PRECIP
LOOKS TO IMPACT THE AREA TUESDAY WITH THE PASSAGE OF ANOTHER UPPER
LEVEL SYSTEM. CONFIDENCE LOW IN THIS SYSTEM...WITH TIMING
DIFFERENCES BETWEEN MODELS WHICH IS NOT TOTALLY UNUSUAL FOR DAY 7.
LOOKING AT TEMPERATURES THROUGHOUT THE EXTENDED PERIOD...NO
SIGNIFICANT SWINGS ONE WAY OR THE OTHER EXPECTED. MID/LATE WEEK AND
INTO EARLY WEEKEND...WITH PRECIP AND MORE CLOUD COVER...HIGHS ARE A
BIT LOWER IN THE LOWER 60S NORTH TO NEAR 70 SOUTH. SUNDAY AND
MONDAY ALLOW FOR A BIT OF A REBOUND...WITH HIGHS ON MONDAY IN THE
LOWER TO MID 70S.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 8:21 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT TUE MAY 6 2008
NEZ039>041-046>049-060>064-072-073-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-
921 PM CDT TUE MAY 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...ALONG AND NORTH OF A LINE FROM ELWOOD TO KEARNEY TO
YORK.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE NIGHT. THE PRIMARY
THREAT WILL BE LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS
TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
KSZ005>007-017>019-NEZ074>077-082>087-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
921 PM CDT TUE MAY 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND SOUTH OF A LINE FROM
BEAVER CITY TO MINDEN TO GENEVA.
.DAY ONE...TONIGHT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM.
THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE AREA THROUGH EARLY
MORNING. SOME OF THE THUNDERSTORMS WILL BE SEVERE...WITH HAIL TO
THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH IS ALSO POSSIBLE.
THUNDERSTORMS WILL DIMINISH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS
TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS MORNING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 6, 7:47 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL HASTINGS 40.59N 98.39W
05/06/2008 E0.75 INCH ADAMS NE EMERGENCY MNGR
AT JUNCTION OF HIGHWAYS 281 AND 6
&&
NWSSpecial weather statement, May 6, 7:53 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT TUE MAY 6 2008
NEZ075-070230-
ADAMS-
853 PM CDT TUE MAY 6 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
THIS INCLUDES THE CITY OF HASTINGS.
AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAY CENTER TO
GLENVIL TO ROSELAND...AND MOVING SOUTHEAST AT 19 MPH.
* THUNDERSTORMS WILL BE NEAR...
AYR BY 905 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS. SEVERE STORMS CURRENTLY OVER KEARNEY COUNTY MAY ALSO
MOVE INTO WESTERN PORTIONS OF ADAMS COUNTY.
PEOPLE IN ADAMS COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED. BE READY TO SEEK SHELTER IF
SEVERE WEATHER THREATENS.
Local storm report, May 6, 8:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 1 E ROSELAND 40.47N 98.54W
05/06/2008 E1.00 INCH ADAMS NE EMERGENCY MNGR
&&Special weather statement, May 6, 8:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CDT TUE MAY 6 2008
NEZ075-076-085-086-070300-
ADAMS-CLAY-NUCKOLLS-WEBSTER-
931 PM CDT TUE MAY 6 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
SOUTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
NORTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
NORTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA
AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSEMONT...OR 16 MILES SOUTH OF HASTINGS...
AND MOVING SOUTHEAST AT 34 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LAWRENCE BY 940 PM CDT
NELSON BY 955 PM CDT
NORA BY 1000 PM CDT
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
HEINLEIN
Special weather statement, May 6, 8:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
941 PM CDT TUE MAY 6 2008
NEZ076-077-086-087-070315-
CLAY-FILLMORE-NUCKOLLS-THAYER-
941 PM CDT TUE MAY 6 2008
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...
SOUTHEASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
EXTREME SOUTHWESTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
NORTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
WESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA
AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGAR...OR 26 MILES SOUTHEAST OF HASTINGS...
AND MOVING SOUTHEAST AT 34 MPH.
* THE THUNDERSTORM WILL BE NEAR...
OAK BY 950 PM CDT
DAVENPORT BY 955 PM CDT
DESHLER BY 1010 PM CDT
HEBRON BY 1015 PM CDT
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
HEINLEIN
Local storm report, May 6, 8:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 7 S BLUE HILL 40.23N 98.45W
05/06/2008 E50 MPH WEBSTER NE LAW ENFORCEMENT
THUNDERSTORM WIND GUST ESTIMATED AT 50 MPH ON HIGHWAY 281
SOUTH OF BLUE HILL
&&
KINGThunderstorm Wind, Jewell
- When
- May 6, 8:50 PM CST
- Where
- Jewell County, 2.23 mi ENE of Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.790, -98.040
Damage was reported to a shed 9 miles east of Mankato, with wind gusts estimated at 60 MPH.
Thunderstorm Wind, Jewell
- When
- May 6, 8:51 PM CST
- Where
- Jewell County, 2 mi E of Esbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.820, -98.392
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 6 to 7, 2008$438,000 · 1 in hail · 33 events
- Tornado and Hail in Nebraska, May 6, 2008$148,000 · EF0 · 35 events
- Hail and Damaging Winds in Nebraska, May 6, 2008$110,000 · 1 in hail · 12 events
- Tornado and Flash Flood in Texas, May 6 to 7, 2008$50,000 · EF0 · 26 events
- Flood in Puerto Rico, May 6, 2008$115,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 6 to 7, 2008$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, May 6, 2008$20,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, May 6, 20081 injured · $10,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Kansas, May 6, 20081.75 in hail · 26 events
- Flooding and Hail in Kansas, May 6 to 8, 2008$2,000 · 1 in hail · 25 events
- Flooding in South Dakota, May 6 to 11, 2008$25,000 · 5 events
- Flooding and Heavy Rain in Kansas, May 6 to 7, 2008$24,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87967, 87968.